Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 38, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 17, 2013, 12:32 PM MST for Mohave County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2013, 12:32 PM MST (19:32 UTC)
- Expired
- Aug 17, 2013, 1:15 PM MST
- In force
- 43 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
148
WUUS55 KVEF 171932
SVRVEF
AZC015-172015-
/O.NEW.KVEF.SV.W.0038.130817T1932Z-130817T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1232 PM MST SAT AUG 17 2013
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 115 PM MST.
* AT 1225 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF COLORADO
CITY...AND WAS MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLORADO CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.
&&
LAT...LON 3680 11305 3696 11317 3701 11307 3701 11285
3701 11275 3694 11269
TIME...MOT...LOC 1932Z 214DEG 23KT 3693 11300
$$
KENNEDY2 follow-up statements
901
WWUS55 KVEF 171950
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1250 PM MST SAT AUG 17 2013
AZC015-172015-
/O.CON.KVEF.SV.W.0038.000000T0000Z-130817T2015Z/
MOHAVE AZ-
1250 PM MST SAT AUG 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MST
FOR NORTHEASTERN MOHAVE COUNTY...
AT 1243 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS BEGINNING TO COLLAPSE OVER AND JUST
SOUTH OF COLORADO CITY AND STRONG OUTFLOW WINDS AS THE STORM
DISSIPATES WILL BE THE MAIN THREAT.
LOCATIONS IMPACTED INCLUDE...
COLORADO CITY...AND ROUTE 389 SOUTH TO APPROXIMATELY MILE MARKER 10
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.
THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT
NWSVEGAS.
&&
LAT...LON 3680 11305 3696 11317 3701 11307 3701 11275
3694 11269
TIME...MOT...LOC 1947Z 237DEG 19KT 3697 11293
$$
KENNEDY823
WWUS55 KVEF 171957
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1257 PM MST SAT AUG 17 2013
AZC015-172004-
/O.CAN.KVEF.SV.W.0038.000000T0000Z-130817T2015Z/
MOHAVE AZ-
1257 PM MST SAT AUG 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY IS
CANCELLED...
THE STORM MOVING OVER COLORADO CITY AREA HAS WEAKENED AND THERE IS
NO LONGER A THREAT OF DAMAGING WINDS IN EXCESS OF 60 MPH ASSOCIATED
WITH THIS STORM.
LAT...LON 3680 11305 3696 11317 3701 11307 3701 11275
3694 11269
TIME...MOT...LOC 1954Z 214DEG 23KT 3705 11290
$$
KENNEDYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:50 AM MST, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 17, 8:50 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION UPDATE NATIONAL WEATHER SERVICE LAS VEGAS NV 850 AM PDT SAT AUG 17 2013 .SYNOPSIS...AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH THE HIGHEST LIKELIHOOD EXPECTED ACROSS NORTHWEST ARIZONA. SHOWER AND THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE SUNDAY AND INCLUDE MORE OF THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. THUNDERSTORM CHANCES ARE EXPECTED TO REMAIN THROUGH EARLY NEXT WEEK. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL. && .UPDATE...MORNING SOUNDINGS SHOWING A SLIGHT INCREASE IN PW WITH A SLIGHT DECREASE IN STABILITY ACROSS MUCH OF THE AREA THIS MORNING. MEANWHILE MODELS CONTINUE TO POINT TO THE BEST AREA FOR ISOLATED THUNDERSTORMS THIS AFTERNOON/EVENING ACROSS MOHAVE COUNTY WHICH IS INLINE WITH THE CURRENT SHORT TERM FORECAST. MODELS ALSO SHOW A VERY WEAK WAVE MOVING NORTH INTO THE CWA ON SUNDAY...WHICH SHOULD HELP TO INCREASE THUNDERSTORM CHANCES OVER THE SOUTHERN GREAT BASIN/MOHAVE DESERT...BUT AT THIS TIME...DIFFICULT TO FIND ANY INDICATIONS OF THIS WAVE ON SAT PICTS THIS MORNING. FOR NOW... CURRENT SHORT TERM FORECAST REMAINS ON TRACK AND DO NOT PLAN ANY UPDATES THIS MORNING. && .PREV DISCUSSION... 215 AM PDT SAT AUG 17 2013 .SHORT TERM...MOISTURE AND INSTABILITY REMAINS OVER THE SOUTHEAST PORTIONS OF THE CWA TODAY WHICH WILL LEAD TO ANOTHER DAY OF ISOLATED TO SCATTERED THUNDERSTORMS. GREATEST COVERAGE IS EXPECTED TO REMAIN OVER MOHAVE COUNTY...BUT A FEW MORE STORMS ARE LIKELY TO POP UP FURTHER WEST MAINLY BECAUSE THE CAP THAT HAS HAMPERED GROWTH WEST OF THE COLORADO RIVER HAS WEAKENED. ALTHOUGH PW VALUES RUNNING AROUND AN INCH OVER THE SOUTHERN PORTIONS OF THE CWA THE LOWER LAYERS OF THE ATMOSPHERE ARE STILL FAIRLY DRY SO GUSTY WINDS WILL BE A CONCERN WITH ANY STORM. THE STORMS THAT DEVELOPED ON FRIDAY GENERALLY PRODUCED BETWEEN A QUARTER AND A HALF INCH OF RAIN AND THAT IS LIKELY GOING BE THE SAME FOR TODAY. BY SUNDAY...MOISTURE DOES INCREASE WITH PW VALUES RISING CLOSE TO AN INCH AND A HALF OVER THE SOUTHERN PORTIONS OF MOHAVE COUNTY WITH THE INCH AND A QUARTER LINE STRETCHING INTO CLARK COUNTY. THE MODELS HAVE ALSO BEEN CONSISTENT IN BRINGING UP A DISTURBANCE DURING THE DAY SUNDAY. THIS ADDITIONAL MOISTURE...INSTABILITY ALREADY IN PLACE PLUS THE DISTURBANCE SHOULD LEAD TO GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN HALF OF THE CWA. STORMS SHOULD NOT BE SLOW MOVERS AS THE UPPER LEVELS WINDS ARE GENERALLY BETWEEN 15-25KTS. HOWEVER...WILL NEED TO WATCH FOR ANY TRAINING STORMS FOR FLASH FLOODING CONCERNS. THIS DISTURBANCE MAY HELP KEEP STORMS GOING INTO SUNDAY NIGHT ESPECIALLY FOR NORTHERN AREAS OF THE CWA. TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY ABOVE NORMAL THROUGH SUNDAY. .LONG TERM...MONDAY THROUGH FRIDAY...MAIN CONCERN THROUGH THE PERIOD WILL BE MONSOON MOISTURE AND THUNDERSTORMS. MONDAY AND TUESDAY OUR CWA WILL BE UNDER SOUTHERLY MID LEVEL FLOW BETWEEN HIGH PRESSURE OVER THE FOUR CORNERS REGION AND LOW PRESSURE LINGERING OFF THE CALIFORNIA COAST. THUNDERSTORM CHANCES WILL PROBABLY BE HIGHEST ON MONDAY AS A DISTURBANCE PASSES THROUGH. WEDNESDAY AND THURSDAY...THE LOW OPENS UP AND MOVES INLAND...TURNING THE FLOW MORE SOUTHWESTERLY AND BRINGING IN MUCH DRIER AIR. THE SOUTHWEST FLOW DOES NOT LOOK STRONG ENOUGH TO SCOUR THE MOISTURE OUT OF MOHAVE COUNTY...SO WILL KEEP THUNDERSTORM CHANCES GOING THERE. ONE ITEM OF NOTE IS THAT THURSDAY AND FRIDAY THE ECMWF SHOWS A TROPICAL SYSTEM IN A FAVORABLE PLACE TO TRIGGER A MOISTURE SURGE. HOWEVER...THERE IS NO MODEL TO MODEL OR RUN TO RUN CONSISTENCY...SO DID NOT ACCOUNT FOR THIS IN THE FORECAST...BUT WILL KEEP AN EYE ON FUTURE MODEL RUNS. TEMPERATURES SHOULD BE A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD EXCEPT WHERE THUNDERSTORMS OCCUR. && .AVIATION...FOR MCCARRAN...CLOUDS WILL DEVELOP ACROSS THE VALLEY THIS MORNING WITH BASES AROUND 12K FEET. SCT-BKN CLOUDS CAN BE EXPECTED THROUGH THE AFTERNOON. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN THE VICINITY OF MCCARRAN THIS AFTERNOON...BUT THE PROBABILITY IS TOO SMALL TO INCLUDE IN THE TAF. WINDS WILL BE LIGHT THIS MORNING...BUT TURN SOUTHEAST AROUND 8-10 KTS THROUGH EARLY AFTERNOON BEFORE TURNING SOUTHWEST AROUND 12 KTS BY LATE AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON WITH THE GREATEST COVERAGE OVER MOHAVE COUNTY. SLIGHT CHANCES ARE EXPECTED OVER LINCOLN AND CLARK COUNTIES. SCT-BKN CLOUDS GENERALLY AROUND 12K FEET WITH LOWER BASES NEAR STORMS. GUSTY WINDS NEAR STORMS WILL ALSO BE POSSIBLE. OTHERWISE...SOUTHEAST TO SOUTH WINDS EXPECTED OVER MOST LOCATIONS WITH SPEEDS BETWEEN 10-20 KTS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...JENSEN PREV DISCUSSION...GORELOW/MORGAN FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 17, 4:07 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 407 AM PDT SAT AUG 17 2013 AZZ001>003-036-CAZ519>527-NVZ014>022-180700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 407 AM PDT SAT AUG 17 2013 /407 AM MST SAT AUG 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY OVER LINCOLN...CLARK AND MOHAVE COUNTIES. THE MAIN THREATS WILL BE LIGHTNING...STRONG GUSTY WINDS...AND ISOLATED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL INCREASE AND SPREAD TO THE ENTIRE REGION SUNDAY AND MONDAY. A DRYING TREND WILL BEGIN IN SAN BERNARDINO COUNTY TUESDAY AND SPREAD ACROSS MOST OF THE AREA WEDNESDAY THROUGH FRIDAY...ALTHOUGH STORMS MAY PERSIST IN MOHAVE COUNTY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:14 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Aug 17, 2:16 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.